Quick Nav
Publications
Pharmacy Times
Health Systems Pharmacy

Pharmacist Catch of the Month

Published Online: Wednesday, November 1, 2006   [ Request Print ]

Digoxin Toxicity

Two doctor of pharmacy candidates saw a patient in a pharmacist-run anticoagulation clinic for an initial visit. The patient was taking warfarin and digoxin daily following a recent diagnosis of atrial flutter. He stated that he had felt nauseous after taking the medications and had several episodes of vomiting. The patient also complained of having blurred vision for a couple of days. Upon questioning, it was learned that the blurred vision could be described as halos.

Digoxin toxicity was suspected. A digoxin level test was ordered. The result was 2.4 ng/mL (range 0.8-2.0 ng/mL).

The pharmacist preceptor had the patient hold the dose for 2 days, then restarted the patient on a lower dose. At the patient's next visit, his symptoms had resolved.

Lovenox Not Needed

A patient was admitted to the intensive care unit (ICU) for chest pain to rule out acute coronary syndrome. The patient was started on Lovenox (enoxaparin) 60 mg sq bid. The cardiac workup was normal. There was no elevation of cardiac enzymes, and the echocardiogram was negative. During ICU rounds, an intern noted that the chest pain was relieved with protonix but not with nitroglycerin (NTG) sublingual tablets (the patient had taken the NTG prior to admission).

A pharmacist recommended stopping the Lovenox, because acute coronary syndrome had been ruled out. This discontinuation has resulted in cost savings ($31 per dose) and a reduction of bleeding risk.

Pharmacy Times has introduced this new feature that highlights hospital pharmacists' error-averting actions. We encourage readers to submit their own "catches" for this column to: arybovic@ascendmedia.com.


Related Articles
No Result Found




Intellisphere, LLC
666 Plainsboro Road
Building 300
Plainsboro, NJ 08536
P: 609-716-7777
F: 609-257-0701

Copyright HCPLive 2006-2013
Intellisphere, LLC. All Rights Reserved.
 




Become a Member
Forgot Password?